North Carolina, 2010

Damaging Winds and Lightning Strike in North Carolina, June 4, 2010

June 4, 2010 · NWS RNK · 3 events in 1 county or zone

A moist and moderately unstable air mass allowed for scattered afternoon thunderstorms to develop. A few of these storms became strong enough to down trees across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A moist and moderately unstable air mass allowed for scattered afternoon thunderstorms to develop. A few of these storms became strong enough to down trees across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 4, 2:34 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 4, 2:34 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
334 PM EDT FRI JUN 4 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL MAINTAIN A WARM AND MUGGY AIRMASS OVER THE
AREA INTO SATURDAY. A FAIRLY STRONG COLD FRONT WILL MOVE FROM THE
UPPER MID WEST INTO THE OHIO VALLEY ON SATURDAY. THIS FRONT WILL
MOVE SOUTHEAST ACROSS THE MID ATLANTIC REGION ON SUNDAY...
SWEEPING WELL SOUTH OF THE AREA MONDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
NO REAL CHANGE IN AIR MASS OVER THE NEXT 24 HOURS AS SYNOPTIC
PATTERN REMAINS UNCHANGED AS WELL WITH ZONAL FLOW ALOFT AND
MESOSCALE FEATURES DOMINATING THE SENSIBLE WEATHER. WITH DEWPOINTS
STUCK IN THE UPPER 60S TO LOW 70S THRU THE PERIOD THERE WILL BE
PLENTY OF MOISTURE FOR STORMS. EXPECT THE SCATTERED DIURNAL
CONVECTIVE ACTIVITY NOW OCCURRING TO TAPER OFF THIS EVENING WITH THE
LOSS OF HEATING. OVERNIGHT IT WILL BE MUGGY AND SUMMER LIKE WITH LOWS
FALLING TO ONLY TO LOW 60S AND LOW 70S OVER THE PIEDMONT...GENERALLY
5 TO 10 DEGREES ABOVE EARLY JUNE CLIMATOLOGY.

SATURDAY MAY SEE SOMEWHAT OF A REPEAT WITH SCATTERED STORMS LIKELY
BUT WITH POSSIBLY BETTER ORGANIZATION ESPECIALLY OVER THE NORTHERN
SECTIONS OF THE CWA. FRONTAL BOUNDARY IS FORECAST TO DROP A LITTLE
FURTHER SOUTH FROM THE OHIO VALLEY TOMORROW AFTERNOON THUS
INCREASING THE CHANCES FOR MORE ORGANIZED STORMS. IN ADDITION SOME
WEAK UPPER TROUGHING IS FORECAST TO RIDE EASTWARD IN THE UPPER
ZONAL PATTERN WHICH COULD HELP IN THE INITIATION OF MULTI-CELLULAR
STORMS OR POSSIBLY A LINEAR SQUALL-LINE SEGMENT IN THE LATE
AFTERNOON AND PUSHING THROUGH BY EVENING. AGAIN THE BEST FORCING
WILL BE TO OUR WEST AND NORTH BUT CANNOT RULE OUT SOUTH AND
EASTWARD DEVELOPMENT IN WHAT WILL BE A FAVORABLY UNSTABLE AIR MASS
WITH CAPES PUSHING 2000 J/KG. ALSO EXPECT CONTINUATION OF WARM
AFTERNOON TEMPS PUSHING 90 IN THE SOUTHEAST AND MID-80S EVEN IN
THE MOUNTAINS.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
WESTERLY WIND COMPONENT IS NOT AS STRONG IN THE MODELS AS
PREVIOUSLY...SO THINK THAT THERE WILL BE SCATTERED COVERAGE INTO
THE EVENING...GENERALLY LEFTOVER CONVECTION MAINLY WESTERN SLOPES
OF THE MTNS...AND THEN IN THE LEE TROUGH IN THE PIEDMONT.
CONVECTION SHOULD BE DIURNAL...SO HAVE DROPPED POPS TO SLIGHT CHC
OR LESS AFTER MIDNIGHT. WILL BE A WARM NIGHT SATURDAY NIGHT WITH A
STRENGTHENING SW WIND KEEPING THE ATMOSPHERE MIXED...AND ALSO SOME
CLOUDS. HAVE KEPT LOWS IN THE 60S TO LOWER 70S. AS FOR
SUNDAY...MODELS CONTINUE TO SHOW CONVECTION AHEAD OF THE FRONT
WEAKENING AS IT MOVES INTO THE MTNS WITH A STIFF WEST WIND IN THE
LOW LEVELS. HOWEVER...WITH MODELS ALSO SHOWING A STRONG THETA-E
MAXIMUM DRAPED ACROSS THE CWA...AM RELUCTANT TO LOWER POPS AT
THIS TIME. SO HAVE MAINTAINED THE LOW END LIKELY POPS THAT WE HAD
GOING...JUST ADJUSTED THE TIMING AND TRIED TO NARROW IT DOWN TO A
3 HOUR BLOCK WHEN SHOWERS/TSTMS WILL BE LIKELY. SHEAR WILL
CERTAINLY BE STRONG ENOUGH THAT ID TSTMS CAM MAINTAIN THEIR
STRENGTH...THEN THERE WILL BE A CHANCE FOR AN ORGANIZED LINE OR
LINES OF CONVECTION WITH THE POSSIBILITY OF DAMAGING WINDS. HAVE
KEPT HIGH TEMPS WARM EAST OF THE MTNS SUNDAY...LOWER 90S IN THE
PIEDMONT.

MONDAY WILL BE A DRY DAY BEHIND THE FRONT...WITH COOLER TEMPS AND
LOWER HUMIDITIES. MONDAY NIGHT SHOULD BE A GOOD RADIATIONAL
COOLING NIGHT...SO I LOWERED MIN TEMPS MORE INTO THE LOWER AND MID
50S MOST LOCATIONS.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
LONGER RANGE MODEL TREND IS TOWARD A LESS AMPLIFIED EASTERN U.S.
TROUGH...WHICH KEEPS A FRONTAL BOUNDARY CLOSE TO THE CWA IN THE
TUESDAY THROUGH FRIDAY PERIOD. THIS WILL KEEP THE CWA IN LINE FOR
THE POSSIBILITY OF CONVECTIVE SYSTEMS ASSOCIATED WITH SHORT WAVES IN
THE WESTERLIES...AND TRACKING ALONG THE BAROCLINIC ZONE. FOR THIS
REASON...HAVE ACCEPTED THE CHC POPS FROM HPC FOR EACH PERIOD...WITH
SOME ADJUSTMENTS- HIGHEST CHCS LOOK TO BE WESTERN SLOPES OF THE
MTNS...ESPECIALLY SRN WV. IF THIS PATTERN HOLDS...IT COULD END UP
VERY WET WITH REPEAT MCS'S AND/OR TRAINING TSTMS. HIGH TEMPS SHOULD
BE NEAR NORMAL THROUGH THE PERIOD...THOUGH IT WILL REMAIN MUGGY AND
OVERNIGHT LOWS COULD BE MAINLY IN THE 60S.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
CONVECTION NOW DEVELOPING OVER THE WESTERN MOUNTAINS AND ALONG
THE BLUE RIDGE SHOULD CONTINUE TO EXPAND IN COVERAGE WITH THE PEAK
HEATING OF THE DAY. PLENTY OF INSTABILITY ACROSS THE AREA BUT NOT
MUCH WIND SHEAR SO STORMS WILL BE "PULSY" IN NATURE. MAINTAINED
VCTS WORDING AT ALL TAF SITES BEGINNING IN THE NEXT HOUR OR TWO
WITH OVERALL COVERAGE EXPECTED TO BE SCATTERED UNTIL AN HOUR OR
TWO AFTER DIURNAL HEATING CEASES AROUND 23Z/7PM TIME FRAME.

FOG FORMATION TONIGHT WILL AGAIN BE DEPENDENT ON RESIDUAL CLOUD
DEBRIS. MORE CLOUDS MEAN LESS FOG. LESS CLOUDS WILL MEAN MORE FOG.
IF FOG DOES FORM IT SHOULD BE PATCHY AND CONFINED TO JUST THE LATE
NIGHT HOURS...AND MAYBE AN HOUR OR TWO AFTER DAYBREAK SATURDAY.

WIDESPREAD VFR CONDITIONS ARE EXPECTED AGAIN SATURDAY. ASIDE FROM
A HIT OR MISS LATE AFTERNOON THUNDERSTORM...NO SIGNIFICANT HAZARDS
EXPECTED.

A COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY WITH THE POTENTIAL
FOR ORGANIZED DEEP CONVECTION. A BROKEN TO SOLID LINE OF
THUNDERSTORMS IS EXPECTED TO DEVELOP ALONG THE FRONT...AND THIS
WILL LIKELY RESULT IN A 2 TO 3 HOUR PERIOD OF MVFR/IFR CONDITIONS
AT EACH TERMINAL WITH ITS PASSAGE.

A CHANGE IN AIRMASS WILL TAKE PLACE SUNDAY NIGHT...WHICH SHOULD
YIELD VFR CONDITIONS FOR MONDAY INTO TUESDAY WITH LITTLE OR NO
THREAT OF DEEP CONVECTION.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JJ
NEAR TERM...PC
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...PC/PM
Hazardous weather outlook, Jun 4, 4:14 AM EST, 11 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
514 AM EDT FRI JUN 4 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-050915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
514 AM EDT FRI JUN 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SATURDAY...MONDAY...AND TUESDAY.  THERE IS A SLIGHT RISK
OF SEVERE STORMS SATURDAY NIGHT INTO SUNDAY...AND THE
POTENTIAL FOR STRONG STORMS AGAIN BY THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY...BUT MAY BE NEEDED
LATE SATURDAY OR SUNDAY.

In the hours before

Local storm report, Jun 4, 3:06 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
406 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             RICHLANDS               37.10N 81.80W
06/04/2010  E0.25 INCH       TAZEWELL           VA   TRAINED SPOTTER

&&

KM
Local storm report, Jun 4, 3:07 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/04/2010  E0.50 INCH       ROANOKE            VA   TRAINED SPOTTER

            DIME SIZED HAIL.

&&

BS
Special weather statement, Jun 4, 3:14 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT FRI JUN 4 2010

WVZ045-042115-
GREENBRIER WV-
414 PM EDT FRI JUN 4 2010

...A STRONG THUNDERSTORM WILL AFFECT GREENBRIER COUNTY...

AT 408 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER LEWISBURG...
MOVING NORTHEAST AT 15 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LEWISBURG AIRPORT AROUND 445 PM...FRANKFORD
AROUND 500 PM AND FALLING SPRING AROUND 515 PM.

LAT...LON 3807 8038 3790 8014 3769 8048 3777 8061

PC
Local storm report, Jun 4, 3:27 PM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
427 PM EDT FRI JUN 04 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             CAVE SPRING             37.22N 80.01W
06/04/2010  E0.88 INCH       ROANOKE            VA   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL

&&

PC
Special weather statement, Jun 4, 3:36 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 PM EDT FRI JUN 4 2010

NCZ002-003-019-042115-
ALLEGHANY NC-SURRY NC-WILKES NC-
436 PM EDT FRI JUN 4 2010

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...SURRY AND WILKES
COUNTIES...

AT 430 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
TRAPHILL...MOVING NORTH AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TRAPHILL AROUND 445 PM...ROARING GAP AROUND
500 PM AND BARRETT AROUND 515 PM.

LAT...LON 3624 8115 3657 8113 3656 8072 3619 8098

PC
Special weather statement, Jun 4, 3:45 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT FRI JUN 4 2010

VAZ011-WVZ044-042145-
GILES VA-MONROE WV-
445 PM EDT FRI JUN 4 2010

...A STRONG THUNDERSTORM WILL AFFECT GILES AND MONROE COUNTIES...

AT 438 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST
OF PEARISBURG...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LINDSIDE...AND INTERIOR AROUND 450 PM...KIRE
AROUND 455 PM...RAINES CORNER AROUND 500 PM...ZENITH AROUND 505 PM...
LAUREL BRANCH...AND WAITEVILLE AROUND 515 PM AND UNION AROUND 520 PM.

LAT...LON 3770 8054 3757 8031 3754 8033 3753 8031
      3754 8028 3732 8064 3740 8078 3771 8060

PC

The radar

The Roanoke radar (KFCX), 114 km away, was scanning. The volume nearest the first event began at 21:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Wilkes

When
June 4, 4:05 PM EST
Where
Wilkes County, 2.35 mi SSW of Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.190, -81.020

Two trees were blown down near Old Route 60. Damage amounts are estimated.

Thunderstorm Wind, Wilkes

When
June 4, 4:17 PM EST
Where
Wilkes County, 1.31 mi ESE of Roaring River
Measured
50 kt (58 mph) estimated gust
Property damage
$900
Reported by
Emergency Manager
Coordinates
36.210, -80.980

A tree was blown down at 10000 Elkin Highway. Damage amounts are estimated.

Lightning, Wilkes

When
June 4, 8:30 PM EST
Where
Wilkes County, 0.35 mi ESE of Parsonville
Property damage
$20,000
Reported by
Newspaper
Coordinates
36.218, -81.364

Lightning struck a home at the Rendezvous Ridge Vineyard causing structural damage and minor water damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2010Every state in 2010This day in weather historyWarnings in North Carolina, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239088, 239089, 242645.